Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Herb Supplements
Oct 25, 2006

I am currently taking Stocrin and Combivir.

Is it true that herb supplements like wheat grass, noni juice will interfere with the effects of my medication?

My CD4 increased from 168 to 219 but my viral load also increased from less than 50 to 15,000 copies.

I have been taking my medication without fail. So the doctor asked if i am taking herb supplements.

Please comment. Thank you.

Response from Dr. Henry

Some alternative/natural products (such as grapefruit, St Johns wort, garlic) have been shown to negatively impact the benefit of certain HIV drugs most notably protease inhibitors and to a less extent efavirenz. I am unaware of any data on wheat grass or noni juice.If any reader is aware of any published data please post. It would generally be unusual for any supplement to so profoundly effect the function of Combivir + Sustiva that the viral load would increase from undetectable to 15,000 copies. Evaluation for adherence and resistance status as well as checking the levels of efavirenz would be reasonable to discuss with your HIV specialist. KH



Previous
nucleoside options
Next
drug reaction?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement